Alert archive / Pennsylvania / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS State College, PA

August 9, 2024Cumberland County, Dauphin County, York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 9, 2024, 9:18 AM EDT for Cumberland County, Dauphin County, York County, Pennsylvania. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2024, 9:18 AM EDT (13:18 UTC)
Expired
Aug 9, 2024, 11:15 AM EDT
In force
117 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, PA, Dauphin County, PA, York County, PA

The radar

The State College radar (KCCX), 120 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 10:30 AM EDTFLASH FLOOD3 E Wellsville, PASeveral cars stranded on flooded roads between Fairview Twp and Dover Twp.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 1.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2024-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2024-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

142 
WGUS51 KCTP 091318
FFWCTP
PAC041-043-133-091515-
/O.NEW.KCTP.FF.W.0013.240809T1318Z-240809T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
918 AM EDT Fri Aug 9 2024

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  Northeastern Cumberland County in south central Pennsylvania...
  Southwestern Dauphin County in south central Pennsylvania...
  Northwestern York County in south central Pennsylvania...

* Until 1115 AM EDT.

* At 918 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen in the warned area, with another 1 to 2 inches 
  possible. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by bands of heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Harrisburg, Lower Allen, Colonial Park, Progress, Mechanicsburg, 
  Camp Hill, New Cumberland, Linglestown, Enola, Steelton, Lemoyne, 
  Paxtonia, Lawnton, Valley Green, Wormleysburg, 
  Bressler-Enhaut-Oberlin, Penbrook, Dillsburg, Shiremanstown and 
  Paxtang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4031 7697 4033 7692 4033 7691 4034 7680
      4001 7682 4005 7695 4003 7707 4004 7708
      4005 7709 4030 7706

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 2 HOURS

$$

Evanego

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:50 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 9, 6:50 AM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service State College PA
650 AM EDT Fri Aug 9 2024

.SYNOPSIS...
The remnants of Tropical Storm Debby will lift north across the
area today bringing widespread heavy rainfall. Heavy rain will
exit the region by tonight, with drier conditions prevailing
over the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...1045Z Update...
As expected, SPC TOR Watch #616 in effect for E/SE third of our
forecast area. Environment becoming more favorable after 11z for
isold tornadoes as turbulent flow associated with Debby's
remnants lift north of the Mason Dixon line. Persistent band
that extended from the Chesapeake to the Lycoming Valley
produced localized damage near Harrisburg between 5:30 AM and
5:45 AM, as torrential rainfall was arriving and Flash Flood
warning was issued. Reports of trees down around that time
suggest potential wet microburst, but tor cannot be ruled out
given weak rotation being tracked at the time (radar operator
had TOR Warning worked up but the circulation dissipated at the
next scan. A similar environment will be in place throughout the
morning.

...Previous discussion....
Main focus this morning on locally heavy rain bands arriving
into SC Mountains and Laurel Highlands, and faster progression
of rain from south to north across central PA later today.
Heaviest rainfall will come between 12z and 16z, with heavy rain
decreasing from south to north thereafter. An isolated tornado
or two will be possible during that same timeframe over my
southeast counties as 0-1km EHI maximizes this morning.

Additional westward shift to heavy rain axis puts eastern
portions of Elk and McKean Counties under the gun to reach their
1- and 3-hr FFG later this morning, and earlier collaboration
with BUF added them to Flash Flood Watch valid 10z to 18z for
those two counties. Additionally, we accelerated the ending
time of heavier rainfall for the remainder of central PA
counties, and adjusted the Flood Watch end time accordingly,
running through 22z (vs 06z tonight).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Back edge of Debby's rainfall should be exiting to the east by
late afternoon, with a nice evening in store for many thanks to
her acceleration. Sfc ridging from the Ohio Valley will deliver
much lower dewpoints into central PA tonight, with a pleasant
day expected on Saturday with highs ranging from the lower 70s
north to the lower 80s southeast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Upper level troughing over PA throughout weekend and into the
middle of next week continues to support temperatures running a
few degrees below normal. Surface ridging and low-pwat air
should result in mainly dry weather with plenty of sunshine
through Monday over most of the region. However, the air mass
crossing the Grt Lks will be cool enough to support some lake
effect cloud cover and perhaps a few showers over the northern
tier on Sunday and Monday.

The only synoptic forcing in place will be weak lingering
troughing over Pennsylvania, which could support isolated
diurnally- driven convection across the northern tier on Tuesday
through Thursday. Moderating surface temps/dewpoints could
provide for pleasant days towards the end of next week.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Continued very high confidence (80-90%) in poor flying
conditions overnight and much of Friday across central PA
airspace, as heavy rain from remnants of TS Debby and associated low
ceilings bring solid IFR restrictions.

Added LLWS for a time overnight for marginal shear conds at
most airfields.

The best chance for embedded thunderstorms will be from about 15z
through 21z Friday in the Lower Susquehanna Valley, so we did
add a VCTS group for KMDT and KLNS.

E-SE surface winds will slowly increase overnight, and become
gusty on Friday (up to 20-25 kt), especially at KLNS and KMDT.
KBFD and KJST should see a wind shift to W late in the day.

Late day improvement is most likely (50-70% chance) at KBFD and
KJST, with less confidence elsewhere.

Outlook...

Sat..Trending VFR with time, with gusty wind 20-25kt from ~270
degrees.

Sun...VFR/no sig wx.

Mon-Tue...PM Scattered SHRA/TSRA across N PA.

&&

.HYDROLOGY...
The remnants of Tropical Storm Debby will begin to accelerate
towards central Pennsylvania, but will still bring heavy
rainfall beginning late this evening and continuing through
Friday. The heaviest rainfall is expected to begin overnight
(~12am across the southern tier to ~2am northern tier) with
rainfall rates of 1-3"/hr in the heaviest showers/isolated
thunderstorms. Heavy rainfall will continue throughout much of
the day before rainfall begins to exit quickly to the east by
Saturday evening. Current Event-Total QPF of 3-5" and localized
amounts up to 7" along the Alleghenies have been fairly
consistent in model guidance outside of some shifting in the
track of the remnant low.

Recent rainfall has allowed for relatively low FFG values
across central portions of the CWA. The Flood Watch was expanded
this cycle where some guidance has signaled for heavier
rainfall. Impacts from the rainfall will continue into the
weekend, where the Susquehanna and Juniata basins will begin to
rise towards minor flood stage.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 2 PM EDT this afternoon for PAZ005-010.
Flood Watch until 6 PM EDT this evening for PAZ006-011-012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...Lambert/DeVoir/Fitzgerald/Martin
NEAR TERM...Jurewicz/Lambert/DeVoir/Fitzgerald/Martin
SHORT TERM...Lambert/DeVoir/Fitzgerald/Banghoff/Martin
LONG TERM...NPB/Bowen
AVIATION...Jurewicz/Gartner
HYDROLOGY...NPB
Hazardous weather outlook, Aug 9, 6:24 AM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
624 AM EDT Fri Aug 9 2024

PAZ004-101030-
Warren-
624 AM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-010-101030-
McKean-Elk-
624 AM EDT Fri Aug 9 2024

...FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-041-042-046-049>053-056>059-063>066-101030-
Juniata-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
624 AM EDT Fri Aug 9 2024

...FLOOD WATCH NOW IN EFFECT THROUGH THIS AFTERNOON...
...TORNADO WATCH 616 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-011-012-017>019-024>027-033>037-045-101030-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford-
Fulton-Franklin-Tioga-Southern Clinton-
624 AM EDT Fri Aug 9 2024

...FLOOD WATCH NOW IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 9, 6:28 AM EDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service State College PA
628 AM EDT Fri Aug 9 2024

PAZ046-049-050-052-091100-
Southern Lycoming PA-Union PA-Northumberland PA-Snyder PA-
628 AM EDT Fri Aug 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTHUMBERLAND...
NORTHEASTERN SNYDER...SOUTH CENTRAL LYCOMING AND EASTERN UNION
COUNTIES THROUGH 700 AM EDT...

At 627 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lewisburg, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williamsport, Milton, Lewisburg, Montoursville, Winfield, Muncy,
Watsontown, Montgomery, Linntown, Duboistown, New Columbia,
Montandon, Kratzerville, Allenwood, Vicksburg, Elimsport, Spruce Run
Reservoir, Delaware Run, South Williamsport, and West Milton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 200 PM EDT for central and
north central Pennsylvania.

&&

LAT...LON 4086 7685 4087 7702 4129 7704 4126 7674
TIME...MOT...LOC 1027Z 187DEG 31KT 4094 7693

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Beaty
Local storm report, Aug 9, 6:57 AM EDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
657 AM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     Tstm Wnd Dmg     Harrisburg              40.28N 76.88W
08/09/2024                   Dauphin            PA   911 Call Center

            Multiple trees down, some on a house.

&&

GAD
Local storm report, Aug 9, 8:49 AM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
849 AM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 AM     Tstm Wnd Dmg     2 NW Steelton           40.25N 76.85W
08/09/2024                   Dauphin            PA   Emergency Mngr

            Dozens of trees down; structural damage
            warehouse.

&&

JAB
Local storm report, Aug 9, 9:09 AM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
909 AM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     Flood            1 WSW South Williamspor 41.23N 77.02W
08/09/2024                   Lycoming           PA   911 Call Center

            Flooding over Beech street and Riverside
            Drive.

&&

JAB
Local storm report, Aug 9, 9:11 AM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
911 AM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     Flood            1 NE Williamsport       41.25N 77.01W
08/09/2024                   Lycoming           PA   911 Call Center

            Numerous reports of flooded roadways within
            Williamsport and Loyalsock Twp.

&&

JAB
Local storm report, Aug 9, 9:17 AM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service State College PA
917 AM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     Flash Flood      Harrisburg              40.28N 76.88W
08/09/2024                   Dauphin            PA   Emergency Mngr

            Stranded vehicle with water over the roadway
            on MaClay Street. Road closed in both
            directions.

&&

JAB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:12 AM EDTFlash Flood WarningCTPBedford, Fulton3 hr
Aug 9, 4:30 AM EDTFlash Flood WarningCTPCumberland, Dauphin, York99 min
Aug 9, 5:10 AM EDTAreal Flood WarningCTPBedford, Fulton5 hr
Aug 9, 6:05 AM EDTSpecial Weather StatementCTPSnyder, Union25 min
Aug 9, 6:28 AM EDTSpecial Weather StatementCTPUnion32 min
Aug 9, 6:34 AM EDTAreal Flood WarningCTPBlair, Cambria, Huntingdon4 hr
Aug 9, 7:06 AM EDTFlash Flood WarningCTPLycoming, Union2 hr
Aug 9, 7:13 AM EDTAreal Flood WarningCTPFranklin5 hr
Aug 9, 7:27 AM EDTRiver Flood WarningCTPCumberland, York21 hr
Aug 9, 7:52 AM EDTFlash Flood WarningCTPLycoming, Tioga2 hr
Aug 9, 8:27 AM EDTTornado WarningCTPAdams, York33 min
Aug 9, 8:34 AM EDTAreal Flood WarningCTPAdams, Cumberland, Dauphin, Juniata, Northumberland, Perry and 2 more7 hr
Aug 9, 8:44 AM EDTFlash Flood WarningCTPAdams, York2 hr
Aug 9, 8:47 AM EDTAreal Flood WarningCTPCentre, Clearfield4 hr
Aug 9, 8:54 AM EDTFlash Flood WarningCTPTioga6 hr
Aug 9, 9:00 AM EDTAreal Flood WarningCTPJuniata, Mifflin, Perry6 hr
Aug 9, 9:30 AM EDTAreal Flood WarningCTPCentre, Clinton, Lycoming, Montour, Northumberland, Tioga and 1 more11 hr
Aug 9, 9:54 AM EDTAreal Flood WarningCTPCameron, Clearfield, Clinton, Elk, Lycoming, McKean and 2 more10 hr
Aug 9, 10:07 AM EDTFlash Flood WarningCTPYork113 min
Aug 9, 10:19 AM EDTRiver Flood WarningCTPBlair, Huntingdon5 hr
Aug 9, 10:22 AM EDTRiver Flood WarningCTPSnyder, Union22 hr
Aug 9, 10:58 AM EDTFlash Flood Warning EmergencyCTPPotter, Tioga6 hr
Aug 9, 11:33 AM EDTSpecial Weather StatementCTPSchuylkill42 min
Aug 9, 11:41 AM EDTAreal Flood WarningCTPCambria79 min
Aug 9, 11:49 AM EDTAreal Flood WarningCTPColumbia, Lycoming, Montour, Northumberland, Sullivan5 hr
Aug 9, 11:58 AM EDTRiver Flood WarningCTPHuntingdon16 hr
Aug 9, 12:06 PM EDTAreal Flood WarningCTPYork3 hr
Aug 9, 12:27 PM EDTAreal Flood WarningCTPSchuylkill3 hr
Aug 9, 12:34 PM EDTFlash Flood Warning Considerable damage threatCTPLycoming116 min
Aug 9, 12:45 PM EDTFlash Flood WarningCTPSullivan3 hr
Aug 9, 1:31 PM EDTRiver Flood WarningCTPTioga3 hr
Aug 9, 4:56 PM EDTRiver Flood WarningCTPCentre, Clinton12 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.